Illinois, 2013

Flooding in Illinois, June 29 to 30, 2013

June 29 to 30, 2013 · NWS PAH · 2 events in 2 counties and zones

A very heavy rainfall event occurred in late June in portions of the Wabash Valley, including west central Indiana. In a 24-hour period from the evening of the 25th through the evening of the 26th, torrential rains of 3 to nearly 8 inches fell in upper portions of the Wabash basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
$40,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A very heavy rainfall event occurred in late June in portions of the Wabash Valley, including west central Indiana. In a 24-hour period from the evening of the 25th through the evening of the 26th, torrential rains of 3 to nearly 8 inches fell in upper portions of the Wabash basin. Severe flash flooding followed in portions of those areas. Flash flooding during the 26th quickly transitioned into lowland river flooding along portions of the Lower Wabash River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 28, 5:26 PM CST, 7 hours 34 minutes earlier.

Area forecast discussion, Jun 28, 5:26 PM CST, 7 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
626 PM CDT FRI JUN 28 2013

.UPDATE...
UPDATED AVIATION SECTION FOR 00Z TAFS

&&

.SHORT TERM...(THIS EVENING THROUGH SUNDAY NIGHT)
ISSUED AT 110 PM CDT FRI JUN 28 2013

CU FIELD FIRING IN DIURNAL HEAT OF DAY ALONG BOUNDARY JUST TO OUR
NORTH...MODELS HAVE THIS BOUNDARY TRACKING SEWARD ACROSS FA THIS
EVENING BUT NO QPF WITH IT ON THIS MORNING'S 12Z RUNS. WILL
CONTINUE TO MONITOR AS TO WHETHER OR NOT WE SHOULD HAVE A SLGT
CHANCE EVENING MENTION FOR POPS. RADAR/SATELLITE HINT AT ISOLATED
COVERAGE.

OTHERWISE THE TRANSITION INTO/THRU THE WEEKEND WILL BE US COMING
MORE AND MORE UNDER THE INFLUENCE OF THE RETROGRADING UPPER LEVEL
LOW PRESSURE SYSTEM. AS IT DOES...IT SHOULD ALLOW THE MOS PRODUCED
TEMPS IN THE MID/UPR 70S-LOWER 80S TO COME TO FRUITION FOR WEEKEND
HIGH TEMPS AS LOW TEMPS BACK INTO THE 60S ARE LIKEWISE REALIZED.

MRH UNDERNEATH THE LOW IS HIGH IN THE COLUMN BUT WILL PROBABLY BE
FOCUSED UPON THE HEAT OF THE DAY AFTERNOON/EVENING HOURS FOR AT
LEAST BEST CHANCE POPS TIME PERIOD.

.LONG TERM...(MONDAY THROUGH FRIDAY)
ISSUED AT 237 PM CDT FRI JUN 28 2013

AT THE BEGINNING OF THIS TIME PERIOD...THE WESTWARD TILTING UPPER
LOW IS ENTRENCHED OVER THE WFO PAH FORECAST AREA. RECENT MODEL RUNS
HAVE BEEN SIMILAR IN BISECTING THE FORECAST AREA FROM WEST TO EAST
WITH THE LONG AXIS OF THE TROUGH/LOW ORIENTED ACROSS SOUTHERN
ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. THIS HAS MADE IT
INTERESTING TO DEPICT THE AREA OF BEST LIFT AND INSTABILITY.

HOWEVER...THE MOST CONSISTENT SIGNAL FOR DAILY CHANCES FOR SHOWERS
AND A FEW THUNDERSTORMS HAS BEEN ACROSS THE PENNYRILE REGION OF WEST
KENTUCKY AND SOUTHWEST INDIANA. THE GFS DETERMINISTIC/ENSEMBLE
GUIDANCE HAVE BEEN QUITE SIMILAR IN POP/WEATHER/QPF SOLUTIONS WITH
THE UPPER LOW AND WAS ALSO IN LINE WITH THE LATEST 12Z FRIDAY
CANADIAN /GEM/ GUIDANCE.

DESPITE THE COOLER SURFACE TEMPERATURES...SHARPER LAPSE RATES
ALOFT...COMBINED WITH EXPECTED DIFFERENTIAL HEATING DUE TO
INSOLATION...HAD TO KEEP A GENERIC COMBINATION OF SHOWERS AND
THUNDERSTORMS IN THE FORECAST. GIVEN THE ALREADY LOW PROBABILITIES
FOR RAIN...DECIDED AGAINST A LOWER DIFFERENTIAL PROBABILITY FOR
THUNDERSTORMS AT THIS TIME. THE GREATEST EXPANSION OF SHOWER AND
THUNDERSTORM DEVELOPMENT WILL BE DURING THE PEAK HEATING OF THE
AFTERNOON. DEPENDING ON THE SPECIFIC LOCATION OF THE UPPER LOW...ANY
NON-DIURNAL RAIN CHANCES FOR RAIN WILL ONLY OCCUR NEAR THE LOW
CENTER. THIS MAY NOT BE RESOLVED WELL UNTIL 12 TO 36 HOURS BEFORE
ITS ACTUAL OCCURRENCE.

WITH RESPECT TO TEMPERATURES...THERE HAS BEEN A TREND TOWARD COLDER
SOLUTIONS WITH EACH MODEL RUN. HOWEVER...GIVEN THE COLD BIAS OF THE
GFS...TEMPERED THE MAX/MIN TEMPERATURES UPWARD BY AT LEAST ONE
DEGREE.

WITH THE UPPER LOW IN THE AREA...CLOUD COVER WILL BE VARIABLE IN
NATURE...WITH THE DOMINANT EXPANSION OF CLOUDS FROM MID-MORNING AND
THROUGH THE AFTERNOON. GIVEN THE NUMBER OF HOLIDAY CELEBRATIONS
EXPECTED ON AND AROUND INDEPENDENCE DAY...JULY 4...INITIAL
INDICATIONS FORECAST INDICATIONS SUGGEST THAT MOST ACTIVITIES WILL
NOT BE IMPACTED BY WEATHER AT THIS TIME. GIVEN THE MESOSCALE
VARIATIONS POSSIBLE AROUND THE UPPER LOW...THIS MAY CHANGE SEVERAL
TIMES BEFORE JULY FOURTH.

&&

.AVIATION...
ISSUED AT 626 PM CDT FRI JUN 28 2013

SECONDARY COLD FRONT WAS MOVING SOUTHEAST ACROSS THE OHIO RIVER AS
OF 23Z. THE CUMULUS CLOUDS AND ISOLATED SHRA ACCOMPANYING THE FRONT
WILL MOVE SOUTHEAST OF THE TAF SITES BY 01Z. GUSTY NORTHWEST WINDS
WILL DIMINISH RATHER QUICKLY TO AROUND 5 KNOTS SHORTLY AFTER SUNSET.
WINDS WILL PICK BACK UP FROM THE NORTHWEST ON SATURDAY MORNING.
CUMULUS CLOUDS WILL BE MORE WIDESPREAD ON SATURDAY...WITH VFR CIGS
LIKELY IN THE AFTERNOON. THERE WILL BE SOME RAIN SHOWERS AND
ISOLATED THUNDER...PRIMARILY IN THE AFTERNOON AS AN UPPER LEVEL LOW
SETTLES INTO OUR REGION.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

PUBLIC...DH/KES
AVIATION...MY
Hazardous weather outlook, Jun 28, 5:50 PM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
650 PM CDT FRI JUN 28 2013

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
650 PM CDT FRI JUN 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GIVEN THE COLDER TEMPERATURES ALOFT ASSOCIATED WITH AN UPPER LOW
OVER THE AREA...A STORM OR TWO MAY PRODUCE SMALL HAIL OR GUSTY
WINDS DURING THE AFTERNOON HOURS ON MONDAY AND TUESDAY.

OTHERWISE MINOR FLOODING CONTINUES ON PORTIONS OF THE WHITE AND
WABASH...REFER TO THE FLOOD WARNINGS AND STATEMENTS FOR DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Wabash

When
June 29, 1:00 AM CST to June 30, 11:59 PM CST
Where
Wabash County, 1.49 mi E of Mt Carmel to 1.97 mi ENE of Mt Carmel
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.423, -87.743

Minor flooding occurred along the Wabash River in the Mount Carmel area. Many river cabins became inaccessible. Oil field producers stopped most production where pumping units were not on substructures. A county road along the river north of Mount Carmel flooded. Some cropland was flooded. The flooding continued into early July.

Flood, White

When
June 30, 3:00 PM CST to 11:59 PM CST
Where
White County, Maunie to 0.93 mi NNE of Rising Sun
Cause
Heavy Rain
Crop damage
$20,000
Reported by
River/Stream Gage
Coordinates
38.030, -88.050

Minor flooding occurred along the Wabash River. Some cropland was flooded, along with a few county roads. The flooding continued into early July.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 457820, 457826.